The difficulty tracking local impact of 'emerging threat' xylazine
The veterinary tranquilizer xylazine is now declared as an emerging threat in the U.S., but Central New York health officials say the local impact is difficult to measure due to a lack of adequate testing.
A spokesperson from Upstate University Hospital said that's why they can't quantify how often xylazine is a factor in overdoses they treat.
But absent diagnostics, medical professionals may rely on certain symptoms to indicate the presence of xylazine, like the necrotic skin associated with the substance. However, Upstate New York Poison Clinical Director Christine Stork said that’s not always a tell-tale sign.
"What we don't know is how often when people co-administer an opioid, with xylazine do you get skin lesions? Does it happen all the time?” she said.
Even when it does appear, Stork said not every medical workers will identify it as a sign of xylazine.
"There's likely a lot of patients out there who develop skin lesions that the clinician does not affiliate with drug use," She concluded.
The county does track opioid overdoses, but that's based on 911 call data, which County Health Department Director of Community Health Rebecca Schultz acknowledges is not a precise system.
"If somebody calls an emergency call [to say] that they believe someone's experiencing an overdose and it turns out later that that person, maybe, was having a heart attack or something different…it doesn’t get corrected,” she said.
But data on fatal opioid overdoses does offer some information on xylazine prevalence.
Schultz said the medical examiner’s office confirmed the veterinary tranquilizer was in the system of 36 people who died of opioid overdoses in 2021. That number jumped to 45 in 2022, which averages out to three or four cases per month.
Currently, the county only has data for January of 2023. That month there were seven opioid overdoses deaths involving xylazine.